Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 17, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Oct 14, 2020, 9:08 AM MDT for Fremont County, Hot Springs County, Park County, Wyoming. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 14, 2020, 9:08 AM MDT (15:08 UTC)
- Expired
- Oct 14, 2020, 7:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Hot Springs County, WY, Park County, WY
The radar
The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 1:12 PM MDT | NON-TSTM WND GST 59 | 5 Nw Riverton, WY | ASOS STATION KRIW RIVERTON AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 3.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2109 m above ground
- 0-6 km bulk shear
- 101 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
457 WWUS75 KRIW 141508 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 908 AM MDT Wed Oct 14 2020 WYZ002-150100- /O.EXP.KRIW.HW.W.0016.000000T0000Z-201014T1500Z/ /O.NEW.KRIW.HW.W.0017.201014T1508Z-201015T0100Z/ Absaroka Mountains- 908 AM MDT Wed Oct 14 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...West winds 35 to 50 mph with gusts up to 75 mph. * WHERE...Absaroka Mountains. * WHEN...Until 7 PM MDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ003-014-015-018-141615- /O.EXP.KRIW.HW.W.0016.000000T0000Z-201014T1500Z/ Cody Foothills-Wind River Mountains West- Wind River Mountains East-Lander Foothills- Including the cities of Clark, Cody, Meeteetse, and Lander 908 AM MDT Wed Oct 14 2020 ...HIGH WIND WARNING HAS EXPIRED... Strong winds have subsided this morning, but could still remain high during the day in some areas, especially South Pass. $$ WYZ010-150100- /O.CON.KRIW.HW.W.0016.000000T0000Z-201015T0100Z/ Northeast Johnson County- Including the city of Buffalo 908 AM MDT Wed Oct 14 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Northeast Johnson County. * WHEN...Until 7 PM MDT today. * IMPACTS...Damaging winds may blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ017-019-020-025>030-150100- /O.CON.KRIW.HW.W.0016.000000T0000Z-201015T0100Z/ Wind River Basin-Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Riverton, Shoshoni, Jeffrey City, Casper, Pinedale, La Barge, Big Piney, Farson, Kemmerer, Cokeville, Rock Springs, Green River, and Wamsutter 908 AM MDT Wed Oct 14 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...West winds 25 to 40 mph with gusts 55 to 65 mph expected, particularly at the higher elevations. * WHERE...Green Mountains and Rattlesnake Range, Natrona County Lower Elevations, South Lincoln County, Rock Springs and Green River, Flaming Gorge, and East Sweetwater County. * WHEN...From 9 AM to 7 PM MDT today. * IMPACTS...Damaging winds may blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ016-150100- /O.CON.KRIW.HW.W.0016.000000T0000Z-201015T0100Z/ Upper Wind River Basin- Including the city of Dubois 908 AM MDT Wed Oct 14 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Upper Wind River Basin. * WHEN...Until 7 PM MDT today. * IMPACTS...Damaging winds may blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
2 follow-up statements
873 WWUS75 KRIW 141856 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1256 PM MDT Wed Oct 14 2020 WYZ020-142000- /O.CAN.KRIW.HW.W.0016.000000T0000Z-201015T0100Z/ Natrona County Lower Elevations- Including the city of Casper 1256 PM MDT Wed Oct 14 2020 ...HIGH WIND WARNING IS CANCELLED... Winds across Natrona County are not as strong as anticipated today. Thus, the warning has been cancelled. Wind gusts up to 45 mph from the northwest can still be expected in many locations through the rest of the afternoon. $$ WYZ010-150100- /O.CON.KRIW.HW.W.0016.000000T0000Z-201015T0100Z/ Northeast Johnson County- Including the city of Buffalo 1256 PM MDT Wed Oct 14 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Northeast Johnson County. * WHEN...Until 7 PM MDT today. * IMPACTS...Damaging winds may blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ017-019-025>030-150100- /O.CON.KRIW.HW.W.0016.000000T0000Z-201015T0100Z/ Wind River Basin-Green Mountains and Rattlesnake Range- Upper Green River Basin Foothills-Upper Green River Basin- South Lincoln County-Rock Springs and Green River-Flaming Gorge- East Sweetwater County- Including the cities of Riverton, Shoshoni, Jeffrey City, Pinedale, La Barge, Big Piney, Farson, Kemmerer, Cokeville, Rock Springs, Green River, and Wamsutter 1256 PM MDT Wed Oct 14 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...West winds 25 to 40 mph with gusts 55 to 65 mph expected, particularly at the higher elevations. * WHERE...Green Mountains and Rattlesnake Range, Natrona County Lower Elevations, South Lincoln County, Rock Springs and Green River, Flaming Gorge, and East Sweetwater County. * WHEN...From 9 AM to 7 PM MDT today. * IMPACTS...Damaging winds may blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. Visibility may be reduced as well by blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ016-150100- /O.CON.KRIW.HW.W.0016.000000T0000Z-201015T0100Z/ Upper Wind River Basin- Including the city of Dubois 1256 PM MDT Wed Oct 14 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Upper Wind River Basin. * WHEN...Until 7 PM MDT today. * IMPACTS...Damaging winds may blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ002-150100- /O.CON.KRIW.HW.W.0017.000000T0000Z-201015T0100Z/ Absaroka Mountains- 1256 PM MDT Wed Oct 14 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...West winds 35 to 50 mph with gusts up to 75 mph. * WHERE...Absaroka Mountains. * WHEN...Until 7 PM MDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
091 WWUS75 KRIW 150039 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 639 PM MDT Wed Oct 14 2020 WYZ010-150145- /O.EXP.KRIW.HW.W.0016.000000T0000Z-201015T0100Z/ Northeast Johnson County- Including the city of Buffalo 639 PM MDT Wed Oct 14 2020 ...HIGH WIND WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING... Winds have decreased below high wind warning criteria, thus the high wind warning will be allowed to expire at 7 PM. $$ WYZ017-019-025>030-150145- /O.EXP.KRIW.HW.W.0016.000000T0000Z-201015T0100Z/ Wind River Basin-Green Mountains and Rattlesnake Range- Upper Green River Basin Foothills-Upper Green River Basin- South Lincoln County-Rock Springs and Green River-Flaming Gorge- East Sweetwater County- Including the cities of Riverton, Shoshoni, Jeffrey City, Pinedale, La Barge, Big Piney, Farson, Kemmerer, Cokeville, Rock Springs, Green River, and Wamsutter 639 PM MDT Wed Oct 14 2020 ...HIGH WIND WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING... Winds have decreased below high wind warning criteria, thus the high wind warning will be allowed to expire at 7 PM. $$ WYZ016-150145- /O.EXP.KRIW.HW.W.0016.000000T0000Z-201015T0100Z/ Upper Wind River Basin- Including the city of Dubois 639 PM MDT Wed Oct 14 2020 ...HIGH WIND WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING... Winds have decreased below high wind warning criteria, thus the high wind warning will be allowed to expire at 7 PM. $$ WYZ002-150145- /O.EXP.KRIW.HW.W.0017.000000T0000Z-201015T0100Z/ Absaroka Mountains- 639 PM MDT Wed Oct 14 2020 ...HIGH WIND WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING... Winds have decreased below high wind warning criteria, thus the high wind warning will be allowed to expire at 7 PM. $$ For more information from the National Weather Service visit https://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Oct 14, 2:32 AM MDT, 6 hours 36 minutes earlier.
Area forecast discussion, Oct 14, 2:32 AM MDT, 6 hours 36 minutes before
Area Forecast Discussion National Weather Service Riverton WY 232 AM MDT Wed Oct 14 2020 .SHORT TERM...Today through Friday night The big story today will be, as it has been for the past few days, the strong to high winds. The difference today is that someone took the wind machine, took off the governor and cranked it up to 11 and it will likely be red lining today. We have a very good set up for high wind. We have a very potent jet expected to move over Wyoming, with the jet core having winds of 150 knots, as high as 170 knots, on some models. In addition, we will be under the right front quadrant of the jet, a very favorable position for downward momentum. At 700 millibars, winds look favorable as well with up to 60 knots indicated on the models. We already have numerous warnings in effect and most will be left alone. We did give thought about extending the Lander Foothills, but the reasoning of the previous shift looked sound so we left it alone. We did add much of Sublette County as well, since they look to be in the ideal spot of the jet with the strongest winds likely occurring in southern Wyoming. We had some questions about possibly including Big Horn County, but this may be on the wrong side of the jet. There is a Special Weather Statement in effect there and we will continue it as well. As for precipitation, some showers will be moving through the area, mainly in the north but amounts during the day look to remain rather light for the most part. Winds should decrease after sunset tonight, as we lose mixing and the winds decouple, but it will remain breezy. A cold front will sag southward into the northern portions of the area and bring cooler temperatures as well as the chance of showers, some of these of the snow variety. This system has little moisture though, so any amounts look to remain relatively minor. Thursday at this point looks like a blustery and cooler day, with some showers across mainly northern portions of the area. We have a bit of a conundrum with the winds. The jet will still be over the area, with the area under the right front quadrant again. However, guidance is not showing as much wind. In addition, 700 millibar winds are a fair amount lighter. Models continue to depict 20 to 30 kt winds at this level. With the uncertainty, we will punt to the day shift for any possible extension of any further wind highlights. The jet will finally begin to shift east of the area on Thursday night. This will finally end the high wind threat across the area. Any showers should end by around sunset as well. Transitory ridging will then bring some dry and warmer weather with less wind. However, notice how I said less, not none. With the next front approaching from the north, it will tighten the pressure gradient. The difference this time is favored areas will be those with southwest flow, mainly from Rock Springs through Casper. This does not look like a high wind day though. The front will then press into the area Friday night and begin to spread some showers into northern Wyoming. Still some question how far south they get though. For now, we made few changes to continuity and hopefully wait for more model agreement. .LONG TERM...Saturday through Tuesday For the weekend, confidence remains low as models continue to diverge greatly. Models are not in agreement on how far south a cold front and the associated cold air will get and this is part of the wide discrepancy in the forecasted temperatures. Have blended between the GFS and ECMWF solution for now, keeping temperatures at or slightly below normal. Precipitation looks to be confined over northern and eastern portion, occurring from northwest to southeast. Any snow will likely remain in the northern mountains. Once again, the forecast continues to be highly variable from Saturday to Tuesday and will come into better forecast in the next day or two. The variability is due to this airmass is coming down from northern Canada. This is out of the models domain and are having trouble resolving the solution. Also, models typically struggle to keep up with unusually cold airmasses this early in the season. && .AVIATION...For the 12Z TAFS through 12Z Thursday VFR cigs expected to continue through the next 24 hours. Main aviation issue is the very strong winds expected today for all areas. Frequent gusts of 35 kt from the northwest can be expected areawide starting between now through 18Z, with some gusts approaching 50 kt possible for areas open to the northwest. Winds aloft will also be strong from the northwest, with 100kt to 120kt jet expected roughly between 15000 and 20000 feet. Jet slides to the south after sunset, allowing surface winds to gradually decrease and decouple, starting with northern airports, with southwestern sites not decreasing until after 06Z Thursday. && .FIRE WEATHER... Strong upper level winds mixing to the surface will bring strong to high winds across most of the area today. However, with temperatures somewhat close to normal and humidity not overly low, critical fire weather is not expected at this time. However, any fires that develop will spread very rapidly due to the strong winds. Mixing and smoke dispersal will be generally good to excellent. Some showers will occur across northern Wyoming at times today. Strong winds will be possible Thursday as well, but should not be as strong as today. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 9 AM this morning to 7 PM MDT this evening for WYZ017-019-020-025>030. High Wind Warning until 9 AM MDT this morning for WYZ002-003-014- 015-018. High Wind Warning from 6 AM this morning to 7 PM MDT this evening for WYZ010. High Wind Warning until 7 PM MDT this evening for WYZ016. && SHORT TERM...Hattings LONG TERM...Clayton AVIATION...LaVoie FIRE WEATHER...Hattings
Hazardous weather outlook, Oct 14, 2:36 AM MDT, 6 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 236 AM MDT Wed Oct 14 2020 WYZ001>020-022>030-150845- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 236 AM MDT Wed Oct 14 2020 ...High Wind Warnings in effect for much of the area today... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. High to strong winds will continue across the area. Please see High Wind Warnings and statements for details. A slight chance of rain showers over the north tonight, with a chance of snow in the northern mountains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Saturday...A chance for rain showers and mountain snow across northern portions. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Oct 14, 6:11 AM MDT, 2 hours 57 minutes before
Special Weather Statement National Weather Service Riverton WY 611 AM MDT Wed Oct 14 2020 WYZ004>009-011-150100- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Southeast Johnson County- Including the cities of Basin, Greybull, Lovell, Powell, Shell, Thermopolis, Ten Sleep, Worland, and Kaycee 611 AM MDT Wed Oct 14 2020 ...Gusty winds likely again today... This is a special weather statement from the National Weather Service in Riverton. * WHAT...Northwest winds increasing to 20 to 25 miles per hour with occasional gusts of 40 to 50 mph. * WHERE...The Northern and Southeastern Big Horn Basin as well as southern Johnson County. * WHEN...Through this afternoon. * ADDITIONAL DETAILS...Motorists should be alert for strong crosswinds, especially high profile vehicles and vehicles towing light trailers. WYZ012-013-023-024-150100- Teton and Gros Ventre Mountains-Jackson Hole-Star Valley- Salt River and Wyoming Ranges- Including the cities of Jackson, Afton, Alpine, Star Valley Ranch, and Thayne 611 AM MDT Wed Oct 14 2020 ...Gusty winds likely again today... This is a special weather statement from the National Weather Service in Riverton. * WHAT...West winds 20 to 30 miles per hour with occasional gusts of 40 to 50 mph. * WHERE...The Western Mountains as well as the Jackson Valley and Star Valley. * WHEN...Through this afternoon. * ADDITIONAL DETAILS...Motorists should be alert for strong crosswinds, especially high profile vehicles and vehicles towing light trailers.
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.